Wyoming, 2023Flood and Hail in Wyoming, June 8, 2023
June 8, 2023 · NWS CYS · 2 events in 2 counties and zones
Strong thunderstorms developed in southeast Wyoming with heavy rainfall and up to penny size hail on the 8th. Additional rainfall in Laramie also led to an overflowing canal flooding a nearby mobile home park in Laramie.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed in southeast Wyoming with heavy rainfall and up to penny size hail on the 8th. Additional rainfall in Laramie also led to an overflowing canal flooding a nearby mobile home park in Laramie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 8, 10:39 AM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 8, 10:39 AM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1139 AM MDT Thu Jun 8 2023
.SHORT TERM...(Today through Friday)
Issued at 331 AM MDT Thu Jun 8 2023
Latest upper air analysis depicts a ridge of high pressure
continuing to dominate the central CONUS, with the cutoff upper
level low maintaining its position across the Atlantic Northeast and
an additional trough pushing eastward into the Desert Southwest.
Persisting blocking pattern is expected to provide an additional day
of active weather, with another round of afternoon showers and
thunderstorms. Better storm coverage is expected a bit further
eastward today, with the trough across California pushing a bit
further into the Four Corners/Intermountain West and shortwave
energy lifting northward across CWA. As a result, HiRes model
guidance places most convective initiation across the Laramie
Range and eastward across the I-25 corridor from 19z through the
evening hours. Could even get some precipitation into the Nebraska
Panhandle today, with pockets of convective cells meandering
eastward along some of this energy from 00z onward. Much like
yesterday, storms may have a bit more energy to use today, with
the SREF suggesting pockets of higher probabilities for CAPE
values reaching above 500 J/kg for areas around the I-25 corridor
near Cheyenne, in addition to the RAP forecast soundings hinting
at MUCAPE values hovering just shy of 1400 J/kg and decent overall
Lapse Rates. As a result, cannot fully rule out some stronger
storms developing across Laramie County with gusty to stronger
winds from outflow boundaries and maybe even some small hail.
Nevertheless, not expecting anything severe at this time with
shear remaining on the low side. Main concerns will remain with
the steering flow remaining weak as seen days prior and slow
moving/training storms. PWATS are progged to remain fairly
elevated today and in the 75th percentile across the I-25
corridor, with isolated pockets of values reaching into the 90th
percentile. As a result, some concerns with flash flooding today
due to the weak flow aloft and the available moisture. However,
confidence is lower due to the recent model trends lowering PWATs
from yesterday. Will need to monitor trends throughout the
morning for any short fused warnings/watches across the I-25
corridor and into the Laramie Range with sufficient
moisture/instability supporting a marginal risk of excessive
rainfall and flash flooding.
Some relief is expected in the near term, with the Omega Block
beginning to break down as early as Friday morning and any
additional afternoon convection pushing further eastward across the
Nebraska Panhandle and into Central Nebraska by Friday night.
However, in the wake of the Omega Block an additional Rex Block
begins to form with upper level high pressure strengthening across
the north Montana border and a developing upper level low across the
California coast later in the forecast period.
.LONG TERM...(Saturday through Wednesday)
Issued at 331 AM MDT Thu Jun 8 2023
Long Range models remain consistent with the blocking pattern
through the weekend and early next week. Thankfully, models and
00z ensembles are in agreement with the break down of the blocking
pattern across the western and central United States and Canada by
the middle of next week.
For Saturday through Monday, Models continue to show an unsettled
period as a weak backdoor cold front associated with the Great
Lakes upper level low pushes across the Front Range Saturday.
Meanwhile further west, the upper level low near the California
coastline is forecast to move inland towards the Great Basin
Region and stall, with a few upper level disturbances/vorticity
maximums lifting northward well ahead of the main low across
southern calif. This will result in a brief weakening upper level
ridge over the central Plains and central Front Range, and a
formation of another Rex Block as a disturbance remains trapped
near the Wyoming and Colorado border through Monday night. A
combination of decent thermodynamic profiles, PW's higher than the
90th percentile due to upslope flow and moisture convergence, and
relatively weak mid to upper level flow suggests slow moving
thunderstorms training over the same areas each day; starting as
early as Saturday afternoon. With good model consistency, decided
to start introducing categorical POP (>75 percent) with numerous
to widespread showers and thunderstorms...especially in the
afternoon and evening hours Sunday and Monday. Any periods of
sunshine Saturday and Sunday will be brief as convection will be
quick to develop due to a very unstable boundary layer. Would not
be surprised if convection lingers well past midnight across the
high plains of southeast Wyoming and western Nebraska.
After Monday, all models show the Pacific upper level low becoming
an open wave and ejecting east into the central plains on Tuesday.
This should effectively end the blocking pattern over the region
as the upper level flow becomes westerly or northwesterly. There
is a chance that the models are a bit too quick with this pattern
change, but with such good consistency decided to trend forecast
towards ensemble means and a blend of the GFS and ECMWF. Although
the upper level flow will strengthen out of the west, models still
show a good chance for showers and thunderstorms during the middle
of the week as some shortwave energy interacts with low level
moisture and plenty of instability. Looks like a better chance for
strong to severe thunderstorms as we head into later next week
with rapidly increasing shear due to increasing upper level winds.
Thankfully, guidance indicates warmer temperatures as 700mb
temperatures climb above 10c for next Thursday, with most of the
area in the upper 70s to mid 80s for highs.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1131 AM MDT Thu Jun 8 2023
Wyoming Terminals...
VFR conditions with light winds currently at all terminals.
Afternoon showers and thunderstorms are already developing over
Albany and Laramie counties. VCTS begins at KCYS, KLAR, and KRWl at
19Z and ends west to east between 23 and 03Z. VFR conditions are
expected to continue throughout the TAF period, but terminals may
drop to MVFR or IFR conditions if a thunderstorm passes over.
Gusty and erratic winds are possible in and around any thunderstorms
that form. Light winds and clearing skies are expected overnight.
Nebraska Terminals...
VFR conditions currently at all Nebraska terminals with light
winds. VFR conditions are expected to remain throughout the TAF
period. Afternoon showers and thunderstorms will make their way
into Nebraska later this afternoon. Included VCTS at KBFF and KAIA
with VCSH at KCDR and KSNY. Gusty and erratic winds are possible
in and around any thunderstorms that form. Showers and storms
should dissipate later this evening. Light winds and clearing
skies are expected overnight.
&&
.FIRE WEATHER...
Issued at 331 AM MDT Thu Jun 8 2023
No major fire weather concerns continue throughout the week, with
widespread showers and thunderstorms allowing fuels to switch to
green-up status. Chances for showers and thunderstorms are
expected to continue, with precipitation outlooks indicating above
average precipitation continuing through Mid-June.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...MRD
LONG TERM...TJT
AVIATION...AM
FIRE WEATHER...MRD
Hazardous weather outlook, Jun 8, 2:18 AM MST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
318 AM MDT Thu Jun 8 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>107-109>117-090930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
318 AM MDT Thu Jun 8 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered showers and thunderstorms possible this afternoon and
early evening.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Daily chances for showers and thunderstorms continue through next
week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ108-118-119-090930-
Goshen County-Central Laramie County-East Laramie County-
318 AM MDT Thu Jun 8 2023
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered showers and thunderstorms possible this afternoon and
early evening. Heavy rainfall leading to possible flash flooding
is possible this afternoon.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Daily chances for showers and thunderstorms continue through next
week.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 8, 11:49 AM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1249 PM MDT Thu Jun 8 2023
WYZ106-107-117-118-081930-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
1249 PM MDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of northwestern Laramie
and southern Platte Counties through 130 PM MDT...
At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, or 29 miles northeast of Laramie, moving northeast at
15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Laramie and southern Platte Counties.
This includes Interstate 25 in Wyoming between mile markers 38 and
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 10520 4170 10505 4156 10481 4145 10509
TIME...MOT...LOC 1848Z 229DEG 11KT 4152 10510
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
NatoliSpecial weather statement, Jun 8, 1:02 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
202 PM MDT Thu Jun 8 2023
NEZ019-096-082045-
Scotts Bluff NE-South Sioux NE-
202 PM MDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of northeastern Scotts
Bluff and southeastern Sioux Counties through 245 PM MDT...
At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake Alice, or 8 miles northeast of Scottsbluff, moving northwest at
20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Minatare, Lake Minatare Campground and Lake Alice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4193 10349 4189 10359 4216 10386 4225 10353
TIME...MOT...LOC 2002Z 157DEG 19KT 4198 10359
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
NatoliFlood, Albany
- When
- June 8, 1:05 PM MST
- Where
- Albany County, 0.98 mi WSW of West Laramie to 1.07 mi WSW of West Laramie
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.304, -105.637
Pioneer Canal overflowed due to rainfall in recent days flooding adjacent Laramie mobile home park. Storm drains were clogged keeping water in place. Adjacent country road was flooded, but Wyoming Highway 230 remained above water level.
Hail, Goshen
- When
- June 8, 3:12 PM MST
- Where
- Goshen County, 0.52 mi E of Hawk Springs
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.790, -104.250
Emergency Manager reported pea to penny size hail in Hawk Springs.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 8, 2023$500,000 · 66 kt wind · 3 events
- Damaging Winds in Washington, June 8, 2023$393,000 · 53 kt wind · 5 events
- Flash Flood and Hail in Texas, June 8, 2023$107,000 · 1 in hail · 16 events
- Damaging Winds in Minnesota, June 8, 2023$75,000 · 74 kt wind · 2 events
- Hail and Damaging Wind in Iowa, June 8, 2023$63,000 · 56 kt wind · 2 events
- Hail and Damaging Wind in Idaho, June 8, 2023$53,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Texas, June 8, 20231.75 in hail · 11 events
- Hail and Damaging Winds in Georgia, June 8, 2023$5,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Virginia, June 8, 2023$1,000 · 1.25 in hail · 7 events
- Hail and Damaging Wind in North Dakota, June 8, 20231.5 in hail · 6 events
- Flash Flooding and Hail in Arkansas, June 8 to 10, 20231 in hail · 6 events
- Flash Flooding in Montana, June 8, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094134, 1094135.